Virginia, 2019Flash Flooding and Damaging Winds in Virginia, June 18 to 19, 2019
June 18 to 19, 2019 · NWS RNK · 12 events in 6 counties and zones
Severe thunderstorms on the afternoon of June 18th produced severe winds, heavy rainfall and some flash flooding in Franklin County. Radar estimated 2 to 3 inches fell in a 2-hour period west of Rocky Mount.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms on the afternoon of June 18th produced severe winds, heavy rainfall and some flash flooding in Franklin County. Radar estimated 2 to 3 inches fell in a 2-hour period west of Rocky Mount. Several roads were closed with water reported to be rushing over Ruritan Road and another road partially washed out.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 18, 6:44 AM EST, 16 minutes earlier.
Area forecast discussion, Jun 18, 6:44 AM EST, 16 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
744 AM EDT Tue Jun 18 2019
.SYNOPSIS...
The Mid Atlantic region remains in a stagnant weather pattern
with a stationary front over the area through Wednesday night.
On Thursday and Friday low pressure will cross from the Ohio
Valley to the East coast, which bring a cold front across our
area Friday. The warm front returns back to the Mid Atlantic
states by Sunday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 300 AM EDT Monday...
Following two short waves today and tonight. The first was over
central North Carolina and will move east into southeast
Virginia/northeast North Carolina this morning. Water vapor loops
showed the second, more synoptic scale, short wave just entering the
Tennessee Valley. This feature will move east, crossing the central
Appalachians mainly tonight.
In addition to the unstable air mass, the jet streak associated with
the Tennessee Valley wave will result in some upper diffluence over
southwest Virginia, southeast West Virginia and northwest North
Carolina into the evening.
Similar to past couple of days, air mass is warm and unstable with
precipitable water values around 1.5 to 2.0 inches and marginal 0-6
km bulk shear. SPC-HRRR and HREF has current cluster of showers and
thunderstorms over central North Carolina into Lynchburg moving
east and weakening by 12Z/8AM, then thunderstorms starting to
develop again along the ridges by 1PM.
Have initiated a Flash Flood Watch to cover the next slug of
thunderstorms today and today. High confidence the rainfall rates
will be heavy, in the 3-4in/hr range and over areas that had rain on
Monday, especially northwest North Carolina mountains and foothills
which are particularly saturated.
&&
.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
As of 330 AM EDT Tuesday...
Wednesday looks to have trended wetter compared to previous
forecasts as the upper trough passing across the region Tuesday
night is not as likely to shift winds from a drier westerly
direction as previously anticipated. Any passing upper level
disturbances offering support appear to be weak, however with
another day of strong heating to promote CAPEs in the 1000 to 1500
J/Kg range, as well as precipitable water values in the 1.5 to 1.8
range, do not see it as such a stretch for scattered daytime heating-
driven convection to develop during late morning across the
mountains and propagate eastward across the Piedmont through the
day. That stated, feel that this activity will be more of the hit &
miss variety as opposed to organized bands. With lack of
organization, convection should diminish more quickly around sunset
with the loss of heating.
Shower and thunderstorm activity will increase for Thursday as a
strong low pressure system passing north of the Ohio River Valley
will drag a cold front toward the central Appalachians. Still
envision a broken line of storms passing across the mountains during
late morning/early afternoon, with the line solidifying more as it
crosses east of the Blue Ridge. Given the speed at which the system
is expected to move across the area, a few storms may become strong
to severe, particularly east of the Blue Ridge. As such, the Storm
Prediction Center has outlined our entire region in a marginal risk
for severe storms.
Much of the thunderstorm activity is expected to pass east of our
area by sunset Thursday as the cold front passes through. Frontal
passage will bring a drying northwest wind shift, with perhaps a few
residual showers lingering overnight across the higher terrain of
southeast West Virginia. Friday looks to remain dry, with slightly
cooler temperatures and a noticable drop in humidity. Models are
hinting at upper level energy returning late Friday night to bring
more shower activity from the west, however confidence is too low at
this point to mention in the forecast, with better chances for this
on Saturday.
&&
.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 345 AM EDT Tuesday...
Drying is expected to be short-lived as upper ridge builds into the
region again by Saturday, along with return of deeper moisture for
the entire weekend. Thus, chances of showers/storms increase
Saturday and more so into Sunday. Near seasonal temperatures and
increasing humidity as well through next weekend. Generally pretty
good agreement in the guidance for these trends through the upcoming
weekend.
&&
.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
As of 745 AM EDT Tuesday...
Expect isolated to scattered showers and thunderstorms with
MVFR visibilities over the central Appalachians this morning.
Coverage of thunderstorms becomes widespread with the potential
for MVFR ceilings and visibilities, and potentially gusty winds
this afternoon. Areal coverage and intensity of thunderstorms
will gradually diminish after midnight. Late tonight conditions
will be VFR, aside from patchy MVFR fog.
Confidence on ceilings, visibility and wind was above average.
Confidence on the specific timing of thunderstorms at individual
airports was below average.
Extended Aviation Discussion...
A stationary front over the Mid Atlantic along with waves of low
pressure tracking eastward along this boundary should keep an
active weather trend through Thursday. Showers and thunderstorms
will likely develop each afternoon and evening, which will
produce areas of MVFR and heavy rainfall. MVFR or IFR conditions
from fog or low clouds may also occur during the late night
hours due to increasing moisture. By Friday, a cold front will
move through the Mid Atlantic areas and result in a dry day with
VFR conditions.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch from noon EDT today through late tonight for
VAZ007-009>018-022-023-032>034-043>045.
NC...Flash Flood Watch from noon EDT today through late tonight for
NCZ001>005-018>020.
WV...Flash Flood Watch from noon EDT today through late tonight for
WVZ042.
&&
SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...NF
LONG TERM...PM
AVIATION...AMS/JHHazardous weather outlook, Jun 18, 5:40 AM EST, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
640 AM EDT Tue Jun 18 2019
NCZ001>005-018>020-VAZ007-009>018-022-023-032>034-043>045-WVZ042-
191000-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Watauga-Wilkes-Yadkin-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-
Floyd-Craig-Roanoke-Botetourt-Patrick-Franklin-Bedford-Henry-
Pittsylvania-Campbell-Mercer-
640 AM EDT Tue Jun 18 2019
...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH LATE
TONIGHT...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Strong to severe thunderstorms will be possible this afternoon and
evening. The main threats will be damaging winds and isolated large
hail.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Strong to severe thunderstorms will be possible Wednesday and
Thursday. The main threats will be damaging winds and isolated large
hail. Heavy rain is also likely with these storms which may result
in localized flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ006-VAZ019-020-024-035-046-047-058-059-WVZ043-044-507-508-191000-
Caswell-Alleghany VA-Bath-Rockbridge-Amherst-Appomattox-Buckingham-
Halifax-Charlotte-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
640 AM EDT Tue Jun 18 2019
This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, west central Virginia and
southeast West Virginia.
.DAY ONE...Today and tonight.
Strong to severe thunderstorms will be possible this afternoon and
evening. The main threats will be damaging winds and isolated large
hail. Heavy rain is also likely with these storms which may
result in localized flooding.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Strong to severe thunderstorms will be possible Wednesday and
Thursday. The main threats will be damaging winds and isolated large
hail. Heavy rain is also likely with these storms which may result
in localized flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 18, 2:35 AM EST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
335 AM EDT TUE JUN 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM FLASH FLOOD 2 W FRANCISCO 36.50N 80.41W
06/17/2019 STOKES NC 911 CALL CENTER
A FLOODED TRIBUTARY OF BIG CREEK WASHED OUT
A PORTION OF CHRISTIAN ROAD, CAUSING AN
AUTOMOBILE ACCIDENT WHEN A CAR WENT OFF THE
DAMAGED ROAD. TIME OF FLOODING ESTIMATED.
&&
16Event by event
7 thunderstorm wind, 3 flash flood, 1 heavy rain, 1 lightning. Local standard time, as filed.
Heavy Rain, Franklin
- When
- June 18, 7:00 AM EST to June 19, 7:00 AM EST
- Where
- Franklin County, 1.52 mi WNW of Henry Fork
- Reported by
- COOP Observer
- Coordinates
- 36.977, -79.896
The Rocky Mount COOP station (RYMV2) had 2.05 inches in the 24-hour period ending 700 AM EDT on June 19th, the 2nd highest ever for the date. The record is 2.30 inches in 2007. Records date back to 1894 at this site.
Thunderstorm Wind, Pittsylvania
- When
- June 18, 2:11 PM EST
- Where
- Pittsylvania County, 2.02 mi S of Sycamore
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.001, -79.355
Thunderstorm winds blew down a tree near the intersection of Highway 29 and Sycamore Creek Road.
Thunderstorm Wind, Campbell
- When
- June 18, 2:22 PM EST
- Where
- Campbell County, 1.3 mi SSE of Naruna
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.103, -78.991
Thunderstorm winds blew down a tree along Swinging Bridge Road near Brookneal Highway.
Lightning, Halifax
- When
- June 18, 2:44 PM EST
- Where
- Halifax County, 0.45 mi W of Rodden
- Injuries
- 1 direct, 0 indirect
- Property damage
- $300
- Reported by
- 911 Call Center
- Coordinates
- 36.831, -79.088
Lightning struck a tree right next to where a man standing along Tune Trail as he was working outdoors. The man received only minor injuries. The tree was significantly damaged.
Thunderstorm Wind, Smyth
- When
- June 18, 2:55 PM EST
- Where
- Smyth County, 0.61 mi WNW of Adwolf
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $800
- Reported by
- Broadcast Media
- Coordinates
- 36.784, -81.590
Numerous tree limbs were blown down by severe thunderstorm winds within the Highlands Circle Subdivision.
Thunderstorm Wind, Halifax
- When
- June 18, 2:59 PM EST
- Where
- Halifax County, 1.61 mi NNW of Crystal Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 36.873, -78.907
A large tree was blown down onto a car by severe thunderstorm winds along the 7100 block of Howard P. Anderson Road.
Thunderstorm Wind, Charlotte
- When
- June 18, 3:17 PM EST
- Where
- Charlotte County, 1.65 mi ESE of Harrisburg to 1.23 mi NW of Reese Shop
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 37.022, -78.701
Four trees were blown down by thunderstorm winds along Scuffletown Road.
Thunderstorm Wind, Charlotte
- When
- June 18, 3:33 PM EST
- Where
- Charlotte County, 1.37 mi SSE of Cullen
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.101, -78.643
A large tree was blown down by severe thunderstorm winds along Thomas Jefferson Highway.
Thunderstorm Wind, Charlotte
- When
- June 18, 3:39 PM EST
- Where
- Charlotte County, 1.7 mi ENE of Charlotte Court Hous
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.061, -78.602
A large tree was blown down by severe thunderstorm winds along George Washington Highway near Union Cemetery Road.
Flash Flood, Franklin
- When
- June 18, 3:56 PM EST to 6:56 PM EST
- Where
- Franklin County, 2.21 mi E of Prilliman to 2.03 mi E of Prilliman
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 36.880, -79.960
A portion of Log Cabin Road was washed out from a blown culvert.
Flash Flood, Franklin
- When
- June 18, 5:21 PM EST to 8:21 PM EST
- Where
- Franklin County, 1.65 mi ESE of Waidsboro to 1.74 mi ESE of Waidsboro
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 36.944, -79.921
Water was reported flowing across Ruritan Road near Rocky Mount.
Flash Flood, Franklin
- When
- June 18, 5:32 PM EST to 8:32 PM EST
- Where
- Franklin County, 2.11 mi SW of Snydersville to 1.95 mi SW of Snydersville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.858, -79.896
Rufus Road was closed due to flooding.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in California, June 18 to 24, 20193 deaths · 3 events
- Heat in Nevada, June 18 to 20, 20192 deaths · 1 event
- Tornado and Hail in Oklahoma, June 18 to 19, 2019$222,000 · EF1 · 41 events
- Hail and Damaging Winds in Texas, June 18 to 19, 20193 injured · $500,000 · 4 in hail · 13 events
- Flash Flooding and Flooding in Ohio, June 18 to 21, 2019$102,000 · 50 kt wind · 50 events
- Hail and Damaging Winds in Oklahoma, June 18 to 19, 2019$112,000 · 2 in hail · 30 events
- Flash Flooding and Flooding in Kansas, June 18 to 21, 20192.5 in hail · 45 events
- Tornado and Hail in Texas, June 18, 2019EF0 · 41 events
- Flash Flooding in Pennsylvania, June 18, 2019$48,000 · 7 events
- Flash Flooding and Flood in Ohio, June 18 to 20, 201928 events
- Damaging Winds in Virginia, June 18, 2019$25,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Idaho, June 18, 2019$21,000 · 1 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839498, 836644, 836645, 836646, 836649, 836647, 836651, 836648, 836650, 838118, 838127, 838130.